Kansas, 2022

Hail and Damaging Winds in Kansas, May 15, 2022

May 15, 2022 · NWS TOP · 15 events in 8 counties and zones

Multiple clusters of thunderstorms developed and moved through central and northeast KS during the morning of 5/15 producing severe winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple clusters of thunderstorms developed and moved through central and northeast KS during the morning of 5/15 producing severe winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 15, 5:29 AM CST, 13 minutes earlier.

Area forecast discussion, May 15, 5:29 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 AM CDT Sun May 15 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 348 AM CDT Sun May 15 2022

- Strong to severe thunderstorms will develop across across
  southern NE and northern KS early this morning and move
  southeast during the morning hours. The primary hazard early
  this morning will be large hail. During the mid morning hours
  into the early afternoon hours the severe thunderstorms will
  move southeast across east central KS, where the primary hazard
  will be both damaging wind gusts and large hail. The severe
  thunderstorms should move southeast of the forecast area after 1
  PM.

Early this morning water vapor satellite imagery showed a shorter
wave length H5 trough digging southeast across southeast WY within
the base of a longer wave length upper trough across south
central Canada, with a trough axis extending southward across
western MN into northwest IA. The CAM solutions show a complex of
thunderstorms developing across central NE after 8Z as the DCVA
ahead of the digging H5 trough increases ascent for elevated
thunderstorm development. These elevated thunderstorms will
probably develop into a complex of thunderstorms across south
central and southeast NE by 10Z. MUCAPE will range from 500 to
1000 J/KG across northern KS/southern NE, and given effective
shear of 40 to 50 KTS some of these elevated storms will become
severe with hail to the size of quarters to half dollars. If the
MUCAPE increase to 1500 J/KG after 12Z across northern KS, then
some updrafts with stronger mid-level rotation could produce
large hail up to 2 inches as they move southeast across portions
of north central and northeast KS.

As the thunderstorm complex shifts southeast across east central KS
during the mid morning hours, the PBL will begin to mix deeper
after 16Z, so this complex of storms may become surface based with
the potential for damaging wind gusts through the late morning hours,
generally along and southeast of interstate 35. MLCAPE will increase
during the late morning hours to 2000-3000 J/KG along with 40 to 50
KTS of effective shear. The potential for damaging wind gusts and
large hail will increase as the complex of thunderstorms shifts
southeast into MO and southeast KS during the early afternoon hours.
The severe thunderstorm complex will quickly shift southeast of the
CWA after 12 Noon as the cold front/outflow boundary rapidly moves
southeast of the CWA. Weak isentropic lift behind the surface front
could keep a few showers and elevated thunderstorms around during
the afternoon hours. But as the H5 trough digs southeast across MO
the chance for showers and thunderstorms across east central KS will
end by 00Z MON.

Highs Today will be cooler behind the front/outflow boundary.
Northeast KS will struggle to reach 70 degrees with mid to upper 70s
across the remainder of the CWA.

Tonight through Monday: The upper level through across MO will phase
with the longer wave length trough across the upper midwest and
shift east across the eastern US. The Plains will be under mid and
upper level northwesterly flow. An area of high pressure will build
southeast across eastern KS Monday afternoon. Highs on Monday will be
in the mid 70s to around 80 degrees. Dewpoints in the 40s, which should
make it feel comfortable.

Monday night through Tuesday night: The mid and upper level flow
will become zonal across the Plains. A deepening lee surface trough
will cause the low-level winds to become southerly, which will begin
to advect richer moisture northward across the southern and central
Plains late Monday. The resulting isentropic lift may cause a few
elevated showers and thunderstorms late Monday night into Tuesday
morning. The elevated thunderstorms will lift northeast into eastern
NE and IA by Tuesday afternoon. Some of the elevated storms may be
severe across the northern counties during the late morning and
early afternoon hours, with large hail being the primary hazard. An
EML will overspread the warm sector across the CWA Tuesday afternoon
and provide a strong capping inversion. A surface dryline will push
east into western KS and there may be enough surface convergence to
break the cap for isolated severe thunderstorms across western KS.
At the same time a surface cold front will be pushing southward
across western NE into northeast CO during the late afternoon and
evening hours. The front may provide better convergence for
scattered showers and thunderstorms across the CWA during the
overnight hours as an embedded mid-level perturbation in the mid-
level zonal flow may provide stronger ascent. At this time, there
remains uncertainty if the thunderstorms will remain strong to
severe by the time the reach the CWA during the evening and
overnight hours of Tuesday. Given the speed of the surface front
these storms may become elevated with hail being the primary
hazard.

Wednesday: The surface front will push south to the OK border and
become stationary. Expect dry conditions with highs upper 70s to
lower 80s.

Wednesday night through Thursday night: An upper level trough will
move onshore across the Pacific northwest and dig southeast across
the central Rockies. A lee surface trough will deepen across the
central high Plains and the resulting low-level southerly flow
will advect richer Gulf of Mexico moisture northward across the
Plains. Isentropic lift late Monday night will cause elevated
showers and thunderstorms to develop across the CWA. These
elevated thunderstorms will shift northeast into NE and northwest
MO by Thursday afternoon. A surface dryline will push east into
central KS by Thursday afternoon. Scattered thunderstorms will
develop along the dryline as ascent ahead of the H5 trough weakens
the capping inversion. As the H5 trough lifts northeast across
the central and northern Plains, a surface cold front will push
southeast across the CWA Thursday night and a line of
thunderstorms may develop ahead of the front and push southeast
across the CWA. The front will push southeast of the CWA by 12Z
FRI brining an end to the thunderstorm chances.

Friday through Saturday night: Expect cooler and drier conditions.
The surface front will push southward into central TX as a ridge of
surface high pressure build southwest across eastern KS. Highs
Friday will reach the mid to upper 70s. The stronger surface CAA
will keep highs on Saturday in the upper 60s to lower 70s.

Sunday: Another upper trough will dig southeast across the Rockies
into the Plains by late Sunday afternoon. Strong ascent combined
with isentropic lift will provide for periods of showers and elevated
thunderstorms. Highs once again will only reach the lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 626 AM CDT Sun May 15 2022

A line of thunderstorms over KMHK will move east and reach KTOP
and KFOE around 12Z. The line will have heavy rain, small hail and
wind gusts up to 40 KTS. Expect a period of MVFR ceilings and
visibilities with the line of storms. Scattered storms may develop
behind this line during the morning hours. After 18Z the
thunderstorms should move east of the terminals with VFR
conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, May 15, 2:47 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Sun May 15 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-160900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Sun May 15 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will move southeast across portions
of north central, northeast and east central KS during the early
to mid morning hours. The primary hazard early this morning will
be large hail.

During the mid morning hours into the early afternoon, across
portions of east central KS, severe thunderstorms may produce both
large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 15, 3:55 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 AM CDT Sun May 15 2022

KSZ008-009-020-151030-
Republic-Cloud-Washington-
455 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Republic, west
central Washington and northeastern Cloud Counties through 530 AM
CDT...

At 454 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Belleville, moving southeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Belleville, Clyde, Scandia, Cuba, Norway, Haddam, Munden and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 9716 3953 9741 3968 9787 3997 9771
TIME...MOT...LOC 0954Z 307DEG 43KT 3976 9768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan
Special weather statement, May 15, 4:06 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
506 AM CDT Sun May 15 2022

KSZ012-024-151030-
Brown-Jackson-
506 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern Jackson
and southern Brown Counties through 530 AM CDT...

At 505 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving east-southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Horton, Everest, Whiting, Netawaka, Powhattan, Willis and Kickapoo
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9534 3965 9534 3965 9556 3957 9556
      3957 9557 3954 9557 3964 9579 3969 9579
      3984 9576
TIME...MOT...LOC 1005Z 291DEG 28KT 3969 9571

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gargan
Special weather statement, May 15, 4:33 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
533 AM CDT Sun May 15 2022

KSZ009-021-022-151100-
Clay-Riley-Washington-
533 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern Riley,
northern Clay and southern Washington Counties through 600 AM CDT...

At 532 AM CDT, Doppler radar was tracking a strong thunderstorm over
Palmer, moving east-southeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Clay Center, Clifton, Linn, Morganville, Green, Palmer and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3968 9681 3966 9681 3932 9691 3947 9735
      3974 9725
TIME...MOT...LOC 1032Z 291DEG 40KT 3961 9715

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan
Special weather statement, May 15, 4:38 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
538 AM CDT Sun May 15 2022

KSZ010-011-151115-
Nemaha-Marshall-
538 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Nemaha and
northeastern Marshall Counties through 615 AM CDT...

At 537 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Axtell, moving east-southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sabetha, Seneca, Axtell, Bern, Oneida, Baileyville and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3987 9579 3965 9581 3985 9633 4000 9625
      4000 9579
TIME...MOT...LOC 1037Z 291DEG 22KT 3991 9620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan
Special weather statement, May 15, 5:05 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
605 AM CDT Sun May 15 2022

KSZ010-022-023-151130-
Pottawatomie-Riley-Marshall-
605 AM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of Riley, western
Pottawatomie and southern Marshall Counties through 630 AM CDT...

At 604 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Waterville to near Randolph to
3 miles west of Keats. Movement was east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Manhattan, Blue Rapids, Westmoreland, Blaine, Riley, Waterville, St.
George, Olsburg, Randolph, Wheaton, Lillis, Keats and Tuttle Creek
Lake.

This includes Interstate 70 between mile markers 317 and 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3961 9629 3933 9632 3905 9643 3918 9685
      3922 9685 3922 9687 3945 9682 3957 9682
      3957 9681 3971 9681
TIME...MOT...LOC 1104Z 289DEG 39KT 3965 9673 3945 9673 3921 9678

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan
Special weather statement, May 15, 5:06 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
606 AM CDT Sun May 15 2022

KSZ011-012-024-151130-
Brown-Jackson-Nemaha-
606 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Nemaha,
northeastern Jackson and southwestern Brown Counties through 630 AM
CDT...

At 606 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Woodlawn, moving southeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Horton, Wetmore, Whiting, Netawaka, Powhattan, Kickapoo Reservation
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3977 9549 3965 9554 3965 9556 3958 9556
      3952 9559 3969 9597 3985 9585
TIME...MOT...LOC 1106Z 292DEG 26KT 3972 9583

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan

The radar

The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Ottawa

When
May 15, 5:42 AM CST to 5:43 AM CST
Where
Ottawa County, Tescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -97.880

Quarter sized hail reported.

Hail, Ottawa

When
May 15, 5:50 AM CST to 5:51 AM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Half dollar sized hail reported.

Thunderstorm Wind, Wabaunsee

When
May 15, 5:59 AM CST to 6:00 AM CST
Where
Wabaunsee County, 4.25 mi NE of Keene
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -95.970

Wind gust of around 64 mph reported. No known damage.

Thunderstorm Wind, Shawnee

When
May 15, 6:02 AM CST to 6:03 AM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Tree limbs 3 inches in diameter blown down.

Hail, Wabaunsee

When
May 15, 6:13 AM CST to 6:14 AM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Quarter to half dollar sized hail reported.

Thunderstorm Wind, Shawnee

When
May 15, 6:19 AM CST to 6:20 AM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.070, -95.630

Wind gust measured at KTOP asos.

Thunderstorm Wind, Shawnee

When
May 15, 6:20 AM CST to 6:21 AM CST
Where
Shawnee County, 1.61 mi W of (Top)billard Arpt to
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.070, -95.650

Tree limb 10 to 12 inches in diameter blown down.

Thunderstorm Wind, Douglas

When
May 15, 6:23 AM CST to 6:24 AM CST
Where
Douglas County, 0.87 mi SW of Big Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.010, -95.490

A tree 2 feet in diameter was blown down along Highway 40 in Big Springs.

Thunderstorm Wind, Jefferson

When
May 15, 6:30 AM CST to 6:31 AM CST
Where
Jefferson County, 0.54 mi E of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.080, -95.390

The fire chief reported 60 mph winds and zero visibility.

Thunderstorm Wind, Douglas

When
May 15, 6:34 AM CST to 6:35 AM CST
Where
Douglas County, 3.5 mi SW of Lake View
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.980, -95.320

Wind gusts to 60 and 65 mph reported with 1 inch tree limbs broken and shingles blown off a home.

Hail, Osage

When
May 15, 6:38 AM CST to 6:39 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Golf ball sized hail reported.

Thunderstorm Wind, Douglas

When
May 15, 6:43 AM CST to 6:44 AM CST
Where
Douglas County, Lawrence Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Measured at klwc asos.

Thunderstorm Wind, Geary

When
May 15, 8:47 AM CST to 8:48 AM CST
Where
Geary County, 0.54 mi W of Junction City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.840

The emergency manager reported thee damage spanning four blocks with one home damaged from falling tree limbs.

Hail, Morris

When
May 15, 9:06 AM CST to 9:07 AM CST
Where
Morris County, 0.88 mi SW of Dwight
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -96.590

Received photo via email of quarter sized hail.

Hail, Morris

When
May 15, 9:08 AM CST to 9:09 AM CST
Where
Morris County, 0.88 mi SW of Dwight
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.840, -96.590

Nickel sized hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027779, 1027780, 1027781, 1027782, 1027783, 1027784, 1027785, 1027786, 1027787, 1027788, 1027789, 1027790, 1027792, 1027793, 1027794.